Rebound Phenomenon after Intravitreal Injection of Triamcinolone Acetonide for Macular Edema.


Dikmetas Ö. , Kuehlewein L., Gelisken F.

Ophthalmologica. Journal international d'ophtalmologie. International journal of ophthalmology. Zeitschrift fur Augenheilkunde, vol.243, pp.420-425, 2020 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 243
  • Publication Date: 2020
  • Doi Number: 10.1159/000507712
  • Title of Journal : Ophthalmologica. Journal international d'ophtalmologie. International journal of ophthalmology. Zeitschrift fur Augenheilkunde
  • Page Numbers: pp.420-425
  • Keywords: Diabetic retinopathy, Macular edema, Rebound phenomenon, Retinal vein occlusion, Triamcinolone acetonide, ENDOTHELIAL GROWTH-FACTOR, RETINAL VEIN OCCLUSION, DIABETIC-RETINOPATHY, DEXAMETHASONE IMPLANT, VISUAL-ACUITY, BEVACIZUMAB, CORTICOSTEROIDS, RANIBIZUMAB, AFLIBERCEPT, MANAGEMENT

Abstract

Introduction: The aim of this article was to report on a rebound phenomenon after intravitreal triamcinolone acetonide (IVTA) injection for macular edema secondary to diabetic retinopathy (DR) and central or branch retinal vein occlusion (CRVO/BRVO). Methods: The data were analyzed retrospectively. Complete ophthalmic examinations, including spectral domain optical coherence tomography, were performed before and 2 months after IVTA injection. The incidence of a rebound phenomenon was defined as an increase in central retinal thickness of >10% from baseline at 2 months after IVTA injection. Results: This retrospective study included 211 consecutive patients (268 eyes). One hundred ninety (71.2%), 39 (14.6%), and 39 (14.6%) eyes had macular edema (ME) due to DR, CRVO, and BRVO. In total, 9.7% of the eyes showed a rebound phenomenon (DR: 9.5%, CRVO: 5.2%, BRVO: 15.4%). The mean number of prior injections of vascular endothelial growth factor inhibitor or corticosteroid agent was statistically significantly higher in the rebound group (6.8 vs. 5.3) than in the nonrebound group (p = 0.01). Conclusion: Our study shows that 9.7% of the eyes with ME secondary to DR and RVO developed a rebound phenomenon following IVTA injection, limiting its therapeutic effect. We found an increased number of prior intravitreal pharmacotherapy to be a risk factor for a rebound phenomenon.